High Surf, X W San Luis Obispo
- When
- January 9, 2:00 AM PST to 1:00 PM PST
- Where
- X W San Luis Obispo forecast zone
- Reported by
- OFFICIAL NWS OBS.
Large northwest swell produced a brief period of heavy surf along the coasts of Central and Southern California. North of Point Conception, widespread surf of 10 to 12 feet was reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
Large northwest swell produced a brief period of heavy surf along the coasts of Central and Southern California. North of Point Conception, widespread surf of 10 to 12 feet was reported. South of Point Conception, widespread surf of 6 to 8 feet was reported along west facing beaches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 8, 10:00 PM PST, 4 hours earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1000 PM PST MON JAN 8 2001 SOME LINGERING SHOWERS AND HIGH ELEVATION SNOW SHOWERS THIS EVENING WITH DEPARTING STORM SYSTEM. FIRST MEASURABLE RAIN AT THE USC/DOWNTOWN SITE IN 70 DAYS TODAY AS THEY RECIEVED 0.26 INCH. EVENT WENT PRETTY MUCH AS ADVERTIZED WITH THE MOST RAIN OVER SLO/SBA COUNTIES AND LESSER AMOUNTS FURTHER SOUTH. HIEST RAIN AMOUNT WAS 0.94 INCH IN SAN LUIS OBISPO COUNTY (SANTA ROSA CREEK AT CAMBRIA)...WHILE VTU AND LAX COUNTIES RECIVED GENERALLY 0.10 TO 0.30 INCH. UPPER LEVEL TROUGH OVER CA WILL MOVE EAST AS A WEAK UPPER RIDGE TAKES ITS PLACE OVER THE REGION TUESDAY. MAY BE A FEW SHOWERS ON THE NORTH SLOPES EARLY TUE...OTHERWISE A DRY DAY IS IN STORE FOR THE DISTRICT. NEXT UPSTREAM SYSTEM BEGINS TO TAKE SHAPE WELL OFF CA COAST TUE NITE...THEN APPROACHES THE COAST QUICKLY WEDNESDAY. THERE ARE MODEL DIFFERENCES IN THE POSITION OF THE UPPER LOW BY LATE WED AFTERNOON WITH THE AVN FARTHER NORTH THAN THE ETA AND NGM. THE MODELS DO AGREE...THOUGH...IN BRINGING IN SOME WARM FRONTAL PRECIP MAINLY TO SLO/SBA COUNTIES DURING THE DAY WED. THINGS THEN QUICKLY BECOME INTERESTING AS THE MODELS BRING IN PLENTY OF PRECIP TO THE DISTRICT WED NITE AS THE PACIFIC FRONT PUSHES INTO THE REGION. THE SURFACE LOW REMAINS WELL TO THE NORTH ON THE AVN BY 12Z THU...WHILE THE ETA BRINGS THE LOW TO A POSITION OFF THE MONTEREY COUNTY COAST. THE ETA AND MESO-ETA REALLY CRANK UP THE WINDS WITH THIS SYSTEM WITH 850 MB WINDS ALONG THE CENTRAL COAST UP TO 60 KT OUT OF THE SOUTH...WITH BOUNDARY LAYER WINDS UP TO 35 KT. WINDS OVER THE COASTAL WATERS ARE EVEN STRONGER AT LOW LEVELS...UP TO 45 KT IN THE BOUNDARY LAYER WED AFTERNOON. POTENTIAL FOR MAJOR PRECIP EVENT IS THERE... ESPECIALLY IF MESO-ETA VERIFIES. HOWEVER...MODELS DO DIFFER TO SOME DEGREE...AND WE ARE STILL 48 HOURS FROM THE EVENT. THE AVN DOES ALSO GIVE THE REGION SIGNIFICANT PRECIP...AND IN FACT KEEPS THE IDEA GOING OF A SECOND ROUND OF SIGNIFICANT PRECIP THU NITE AND FRI AS IT SWINGS A LARGE UPPER LOW ACROSS CA. AT ANY RATE...THE WED NITE THRU FRI TIME FRAME STILL LOOKS QUITE WET ACROSS THE DISTRICT...WITH SIGNIFICANT MOUNTAIN SNOWS. ISSUED A HAZARDOUS WX OUTLOOK ON THIS EVENT UNDER LAXSPSLAX. THE COASTAL WATERS WILL ALSO BE IMPACTED BY THIS STORM WITH A LARGE NORTHWEST SWELL MOVING IN. THIS COMBINED WITH HIGH ASTRONOMICAL TIDES MAY BRING SOME COASTAL FLOODING. THIS SITUATION BEARS WATCHING. SEE LAXMWSLAX FOR DETAILS ON THIS. FOR THE REST OF THE EXTENDED PERIOD...LOOKS LIKE THINGS FINALLY DRY OUT FOR SAT AS THE STORM SYSTEM MOVES TO THE EAST. TEMPS WILL REMAIN RATHER COOL THRU SAT AS WELL. LAX 0002. SIRARD .LAX...SMALL CRAFT ADVISORY AND GALE WARNING (SEE LAXCWFLAX).
CAZ034>041-044>047-051>054-059-088-091400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 910 PM PST MON JAN 8 2001 ...POTENTIAL FOR A SIGNIFICANT PACIFIC STORM TO AFFECT CENTRAL AND SOUTHERN CALIFORNIA WEDNESDAY NIGHT AND THURSDAY... A PACIFIC STORM IS EXPECTED TO BRING RAIN AND MOUNTAIN SNOW TO SOUTHWESTERN CALIFORNIA BEGINNING WEDNESDAY EVENING...THEN LAST AT LEAST THROUGH THURSDAY. THERE IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF PRECIPITATION WITH THIS STORM. STRONG GUSTY WINDS CAN ALSO BE EXPECTED ALONG THE CENTRAL COAST OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...AS WELL AS OVER ALL SOUTHWESTERN CALIFORNIA MOUNTAINS. SOME RAIN WILL BE POSSIBLE OVER THE CENTRAL COAST AHEAD OF THE STORM WEDNESDAY. STEADIER RAINS WITH THIS SYSTEM SHOULD SPREAD QUICKLY INTO SAN LUIS OBISPO AND SANTA BARBARA COUNTIES WEDNESDAY EVENING...THEN SOUTH ACROSS VENTURA AND LOS ANGELES COUNTIES WEDNESDAY NIGHT. RAIN...HEAVY AT TIMES...WILL CONTINUE OVER MUCH OF THE REGION ON THURSDAY. THERE WILL ALSO BE THE CHANCE FOR THUNDERSTORMS AS WELL. IN THE MOUNTAINS...SNOW LEVELS WILL START OUT NEAR 6000 FEET WEDNESDAY EVENING...THEN LOWER TO NEAR 5000 FEET WEDNESDAY NIGHT...AND TO 4000 FEET THURSDAY. SNOW LEVELS MAY EVEN DROP TO 3500 FEET IN HEAVIER PRECIPITATION ON THURSDAY. IT APPEARS THERE IS THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS IN THE MOUNTAINS WEDNESDAY NIGHT AND THURSDAY. THIS SHOULD BE A SLOW MOVING STORM SYSTEM...WITH UNSETTLED CONDITIONS LINGERING OVER SOUTHWESTERN CALIFORNIA THURSDAY NIGHT AND FRIDAY AS WELL. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS STATION...FOR THE LATEST STATEMENTS AND POSSIBLE WATCHES...WARNINGS...OR ADVISORIES FROM THE NATIONAL WEATHER SERVICE. SIRARD
5 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5227879, 5227880, 5227881, 5227882, 5227883.